Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 406, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2008, 3:12 PM CDT for Hamilton County, Webster County, Wright County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2008, 3:12 PM CDT (20:12 UTC)
- Expired
- Jul 17, 2008, 4:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Hamilton County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 10:57 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1745 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:53 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 17, 12:53 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1248 AM CDT THU JUL 17 2008 .UPDATED FOR 18Z AVIATION DISCUSSION. .DISCUSSION... TSRA CLUSTERS CONTINUE TO SKIRT TO THE N THE CWA WITH NEXT ROUND COMING ACRS SD AND NEBRASKA ATTM LEADING TO CONCERN FOR TEMPS TDA. A BIT GUNSHY AFT THE COOL POOL HELD TEMPS DOWN YDA. FEEL ENUF DEBRIS WILL AFFECT THE N TO KEEP TEMPS IN THE LOW 80S. WHILE ON TEMPS...ADJ TEMPS DNWD FOR FRI WITH CLOUDS AND PCPN AND DONT FEEL IT WILL GET OUT OF THE 70S IN THE N WITH ONLY THE FAR S AND SE WRMG UP TO THE UPR 80S. PCPN IS MORE PROBLEMATIC TDA. COMPLICATED STTN WITH THE SERIES OF S/WVS MOVING THROUGH THE WRLY FLOW. WENT WITH DVLPMT LATE IN THE DAY OVR THE FAR N. FEEL IT WILL BE A SLOW PROCESS TO GET THE PCPN TO MOVE SWD. PUT IN MNTN OF SVR AND LCLY R+ IN MY LKLY AREA OF THE NW THIS EVE. HISTORY OF THIS AMS...GIVEN THE DECENT CAPE AND LOW SHEAR...IS FOR ANY SVR WX TO OCCUR BFR 05Z FOR THE MOST PART. WILL PLAY IT THAT WAY AGN TNGT. SVR POT FOR FRI LOOKING LESS LKLY THAN TDA WITH STTN GOING MORE TWD HVR RAFL INSTEAD OF SVR. SWODY2 COVERS DISCUSSION OF THIS WELL. LTL CHNG ELSW IN THE FCST...BUT WILL NEED TO LOOK A BIT CLOSER AT THE MON TUE TIMEFRAME TDA AS IT APPEARS SYS MOVING A BIT QUICKER. .HYDROLOGY... NO HEADLINES THIS PKG AS CONFIDENCE IS LOW ON WHERE AND HOW MUCH PCPN WE WILL GET. MDLS KEEP MOST OF IT IN NEBRASKA...BUT HAVE QUESTIONS WITH THAT. FEELING IS THAT MUCH OF THE STATE WILL BE IN THE 1.5 TO 2 INCH RANGE...BUT OVER A 60 TO 72 HOUR TIME PERIOD. GIVEN THERE HASNT BEEN ALL THAT MUCH RAIN IN A WHILE...THAT SHOULD BE ABLE TO BE HANDLED EASILY EVEN IF WE DO GET SPOT 3-4 INCH AMTS. && .AVIATION...17/18Z A COUPLE OF DIFFERENT ROUNDS ARE POSSIBLE BEFORE 18Z FRIDAY...ESPECIALLY FOR KFOD AND KMCW...BUT DIFFICULT TO PINPOINT EXACT TIMING AND LOCATION DUE TO RELATIVELY WEAK FORCING. STORMS WILL PRODUCE GUSTY WINDS AND TORRENTIAL DOWNPOURS...WHICH WILL TAKE CONDITIONS TO IFR FOR AWHILE AS THEY MOVE THROUGH. AFTER 06Z...WEATHER SHOULD CALM DOWN IN THE NORTH...AND FOCUS MORE IN CENTRAL IA...WITH ANOTHER ROUND OF ACTIVE STORMS EXPECTED ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...MS JUL 08 SHORT TERM...REV AVIATION...KJ
Hazardous weather outlook, Jul 17, 11:36 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1136 AM CDT THU JUL 17 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-181645- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT FOR SEVERE WEATHER WILL BEGIN IN THE EARLY AFTERNOON ALONG THE MINNESOTA BORDER...AS SCATTERED THUNDERSTORMS WORK THEIR WAY SLOWLY SOUTH AND EAST. BY THIS EVENING...STORMS COULD REACH FROM WEST CENTRAL AND CENTRAL IOWA INTO THE WATERLOO AREA...AND POINTS NORTH. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL IS POSSIBLE WITH GENERAL RAINFALL TOTALS AROUND AN INCH...AND ISOLATED AMOUNTS OF 2 TO 3 INCHES POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS OFF AND ON FRIDAY THROUGH NEXT TUESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BOTH FRIDAY AFTERNOON AND EVENING...AND TO A LESSER DEGREE LATE SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...WITH LOCALLY HEAVY RAINS POSSIBLE ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 5 PM THROUGH MIDNIGHT TONIGHT...AND AGAIN BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING. IAZ060>062-072>075-081>086-092>097-181645- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS THE AREA TONIGHT...MAINLY AFTER MIDNIGHT. SEVERE WEATHER IS NOT LIKELY WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LIKELY FRIDAY AND FRIDAY NIGHT...THEN OFF AND ON SATURDAY THROUGH NEXT TUESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BOTH FRIDAY AFTERNOON AND EVENING...AND TO A LESSER DEGREE LATE SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FRIDAY AFTERNOON AND NIGHT AS WELL...WITH GENERAL RAINFALL AMOUNTS OF AROUND AN INCH AND ISOLATED AMOUNTS OF UP TO 3 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING. JUNGBLUTH
In the hours before
Local storm report, Jul 17, 2:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL SW MASON CITY 43.15N 93.20W
07/17/2008 E0.75 INCH CERRO GORDO IA LAW ENFORCEMENT
MM 183 ON AVENUE OF THE SAINTS. FROM IOWA STATE PATROL.
0225 PM HAIL SW MASON CITY 43.15N 93.20W
07/17/2008 E1.00 INCH CERRO GORDO IA LAW ENFORCEMENT
MM 183 AVENUE OF THE SAINTS. HAIL INCREASED TO QUARTER
SIZED. FROM IOWA STATE PATROL
&&
KLP/BSSLocal storm report, Jul 17, 2:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL NNE MASON CITY 43.15N 93.20W
07/17/2008 E0.75 INCH CERRO GORDO IA BROADCAST MEDIA
REPORT AT KIMT
&&
KLP/BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:26 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 49 min |
| Jul 17, 12:52 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 38 min |
| Jul 17, 2:18 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 42 min |
| Jul 17, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 39 min |
| Jul 17, 2:37 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 38 min |
| Jul 17, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 37 min |
| Jul 17, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.